ROCHESTER, N.Y. (WIVB) — Emergency crews say they are seeing cases of Narcan-resistant heroin.
Narcan can reverse opioid overdoses and save lives, but emergency workers in Rochester believe heroin laced with a synthetic additive may have made its way to the area.
First responders say this batch prevents Narcan from effectively working.
“It’s still not effective, so we end up giving them the IV dose which is a little bit more potent,” Greece Volunteer Ambulance Chief Matt Comer said. “We have cases where it’s taken 5-6 times of that amount.”
The new synthetic drug has been linked to 44 deaths in Chicago and more in Pittsburgh.
In February, China announced it would ban the manufacturing of this drug and three other synthetic opioids.
The Erie County Department of Health says its been alerted about this new drug, but there has been no confirmation of it in Western New York.
“This is very concerning that people may not respond to the Naloxone when they’re out in the field being resuscitated by a first responder. We have already seen some individuals needing multiple doses of Naloxone to be able to wake up and breathe again. I think the first responders with the all time record was a patient who required 13 doses of Naloxone,” said Dr. Gale Burstein, Erie County Health Commissioner.
Dr. Burstein says she fears someone would need more doses of Narcan than what a first responder would normally carry. She’s sending a message to people to be careful.
“We just want to encourage Erie County residents to think twice about what they’re using,” said Burstein.
There is a new product on shelves which is another form of Narcan. It’s a nasal spray already assembled and it has double the dose of the original product.